Alert archive / Texas / Tornado Warnings in 2009
Tornado Warning 39, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at Oct 3, 2009, 3:07 PM CDT for Jackson County, Wharton County, Texas. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 3, 2009, 3:07 PM CDT (20:07 UTC)
- Expired
- Oct 3, 2009, 3:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
Counties Jackson County, TX, Wharton County, TX
The radar
The Houston radar (KHGX), 140 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 3, 3:12 PM CDT | TORNADO | 2 N Ganado, TX | A FEW TREES AND 4 POWER POLES BLOWN DOWN. ONE TREE DOWN ABOUT 5 MILES SOUTH OF CORDELE ON FM 530. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 8.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3300 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 468 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 6.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KHGX 032007
TORHGX
TXC239-481-032045-
/O.NEW.KHGX.TO.W.0039.091003T2007Z-091003T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
307 PM CDT SAT OCT 3 2009
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN JACKSON COUNTY IN SOUTHEAST TEXAS...
SOUTHWESTERN WHARTON COUNTY IN SOUTHEAST TEXAS...
* UNTIL 345 PM CDT
* AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO THIS TORNADO
WAS LOCATED NEAR GANADO... MOVING EAST AT 15 MPH.
* LOCATIONS IN THE TORNADO WARNING INCLUDE BUT ARE NOT LIMITED TO
LOUISE AND CORDELE.
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.
LAT...LON 2917 9662 2907 9623 2898 9627 2897 9631
2890 9631 2884 9634 2901 9670
TIME...MOT...LOC 2007Z 289DEG 11KT 2906 9656
$$1 follow-up statement
000
WWUS54 KHGX 032025
SVSHGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
325 PM CDT SAT OCT 3 2009
TXC239-481-032045-
/O.CON.KHGX.TO.W.0039.000000T0000Z-091003T2045Z/
WHARTON TX-JACKSON TX-
325 PM CDT SAT OCT 3 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR JACKSON
AND WHARTON COUNTIES...
AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO ABOUT 2 MILES NORTH NORTHEAST OF GANADO...OR 10 MILES
NORTHEAST OF EDNA...AND MOVING EAST AT 15 MPH. LARGE HAIL MAY BE
POSSIBLE FROM 2 MILES NORTHEAST OF GANADO TO NEAR LOUISE.
* LOCATIONS IN THE THE TORNADO WARNING INCLUDE BUT ARE NOT LIMITED TO
LOUISE AND CORDELE
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.
LAT...LON 2917 9662 2907 9623 2898 9627 2897 9631
2890 9631 2884 9634 2901 9670
TIME...MOT...LOC 2024Z 282DEG 11KT 2905 9650
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Oct 3, 10:42 AM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, Oct 3, 10:42 AM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1042 AM CDT SAT OCT 3 2009 .DISCUSSION... SURFACE FRONTAL BOUNDARY LIES ACROSS SW EXTENDING ENE TO JUST SOUTH OF HIGH ISLAND. IMPULSES IN THE WSW FLOW ALOFT ALREADY PRODUCING AREAS OF SHRA/TSRA OVER CENTRAL TX WHICH ARE APPROACHING OUR WESTERN ZONES. BANDS OF CONVECTION DEVELOPING ACROSS NW GULF INCLUDING OVER COASTAL ZONES...MOVING SLOWLY ENE. AS PREVIOUSLY ADVERTISED WE CAN EXPECT INCREASING POPS AREA WIDE LATE TODAY AND INTO TONIGHT. WE ADJUSTED 1ST PERIOD POPS MAINLY FOR REST OF THIS MORNING INCREASING CHANCES WESTERN ZONES AND COASTAL WATERS. OTHERWISE REST OF ZFPHGX ON TRACK 37 && .PREV DISCUSSION... /ISSUED 350 AM CDT SAT OCT 3 2009/ AVIATION... CIGS AND VSBY WILL LIKELY REMAIN NEAR THE VFR/MVFR THRESHOLD TODAY WITH A LARGE AREA OF LIGHT TO MODERATE PCPN APPROACHING FROM THE SOUTHEAST. ANTICIPATE WIDESREAD LIGHT RAIN WITH A FEW EMBEDDED THUNDERSTORMS THIS AFTERNOON. OVERNIGHT...CIGS SHOULD DROP TOO IFR/LIFR LEVELS AT ALL TAF SITES. LIGHT NORTHEAST WINDS SHOULD VEER AROUND TO THE SOUTHEAST THIS AFTERNOON. 44 PREV DISCUSSION.../ISSUED 350 AM CDT SAT OCT 3 2009/ AT 08Z...WEAK HIGH PRESSURE WAS LOCATED OVER NORTHEAST TEXAS AND A DEVELOPING WARM FRONT WAS LOCATED ALONG A LAREDO TO PORT O CONNOR LINE...EXTENDING EASTWARD OVER THE GULF. THE WARM FRONT WILL TREK SLOWLY NORTH TODAY AND SERVE AS A FOCUS FOR SHOWERS AND THUNDERSTORMS. SATELLITE DERIVED PW SHOWS THAT VALUES ARE ALREADY INCREASING ACROSS SOUTH TEXAS. LOW LEVEL DRY AIR IS ENTRENCHED OVER SOUTHEAST TEXAS AND IT WILL TAKE SOME TIME TO SATURATE SO HAVE TRIMMED POPS BACK THIS MORNING TO ACCOUNT FOR THIS. UPPER LEVEL WINDS BECOME WEAKLY DIVERGENT THIS AFTERNOON AND TONIGHT. A SERIES OF UPPER LEVEL DISTURBANCES WILL TRAVERSE THE REGION LATE THIS AFTERNOON AND TONIGHT. RAIN CHANCES ARE EXPECTED TO INCREASE DUE TO THE DISTURBANCES AND DEEP MOISTURE IN PLACE. ON SUNDAY...MODELS ARE IN GOOD AGREEMENT THAT WIDESPREAD RAINFALL WILL OCCUR. UPPER LEVEL DIVERGENCE IS WEAK IN THE MORNING BUT INCREASES AGAIN DURING THE AFTERNOON. MOISTURE LEVELS REMAIN VERY HIGH WITH PW VALUES BETWEEN 2.2 AND 2.4 INCHES. NEITHER THE GFS OR THE NAM SHOW A LOW LEVEL BOUNDARY IN PLACE BUT THE ECMWF KEEPS A NE-SW BOUNDARY DRAPED ACROSS THE REGION FROM LFK TO UTS TO 11R. IF A BOUNDARY DEVELOPS...LOCALLY HEAVY RAIN WILL BE POSSIBLE. HAVE TRENDED HIGHER POPS NORTH DUE TO STRONGER DYNAMIC FORCING WITH SLIGHTLY LOWER POPS SOUTH. CONFIDENCE IS NOT HIGH ON SUNDAY AS THE BEST DYNAMICS SHIFT NORTH AND FEEL FOCUS FOR RAIN WILL SHIFT NORTH AS WELL. NEXT WEEK LOOKS WARM AS UPPER LEVEL RIDGING BUILDS INTO THE REGION FROM THE EAST. MOISTURE TRAPPED BENEATH THE RIDGE WILL MAKE IT FEEL RATHER OPPRESSIVE. HEAT INDEX VALUES WILL AGAIN TOP THE 100 DEGREE MARK AT TIMES MON AND TUES. BEST CHANCE FOR PRECIP WILL BE INLAND ON THE PERIPHERY OF THE UPPER RIDGE. A WEAK COLD FRONT WILL APPROACH THE AREA ON WEDNESDAY BUT WILL STALL OVER THE EXTREME NORTH. THE FRONT MAY SERVE AS A FOCUS FOR ADDITIONAL SHOWERS AND THUNDERSTORMS OVER THE NORTHWEST HALF OF SOUTHEAST TEXAS. GFS AND ECMWF DIFFER A BIT WITH THE TIMING OF A SECOND MORE POTENT FRONT NEXT WEEKEND. PREFER THE SLOWER ECMWF WHICH BRINGS THE FRONT THROUGH NEXT SATURDAY. 43 PREV MARINE.../ISSUED 350 AM CDT SAT OCT 3 2009/ AN ONSHORE FLOW SHOULD RETURN SATURDAY MORNING AS AN OLD FRONTAL BOUNDARY SLOWLY MOVES INLAND FROM THE COASTAL WATERS. THE ONSHORE FETCH IS FORECAST TO REMAIN OVER THE COASTAL WATERS THROUGH MOST OF NEXT WEEK. WIND SPEEDS COULD REACH SCEC CRITERIA DURING THE DAY SUNDAY. 44 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. &&
Hazardous weather outlook, Oct 3, 2:41 PM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 241 PM CDT SAT OCT 3 2009 TXZ163-164-176>179-195>200-210>214-226-227-235>238-041200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 241 PM CDT SAT OCT 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT A DEVELOPING WARM FRONT AND A SERIES OF WEAK UPPER LEVEL DISTURBANCES WILL SET THE STAGE FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. BEST CHANCE OF RAIN EARLY WILL BE OVER THE WEST AND SOUTHWEST PORTIONS OF THE REGION...SPREADING AREAWIDE DURING THE EVENING. RAINFALL AMOUNTS BY SUNDAY MORNING WILL AVERAGE BETWEEN 1 AND 2 INCHES OVER THE NORTH AND AROUND AN INCH NEAR THE COAST. DUE TO THE HIGH MOISTURE CONTENT...THERE WILL BE SOME POCKETS OF HEAVIER RAIN. FORECAST SOUNDINGS ALSO SHOW LOW LEVEL SHEAR IN PLACE. FUNNEL CLOUDS OR AN ISOLATED TORNADO WILL BE POSSIBLE. .DAYS TWO...SUNDAY DEEP MOISTURE WILL REMAIN IN PLACE ON SUNDAY. THE WARM FRONT WILL CONTINUE MOVING NORTH SO IT APPEARS THE BEST CHANCE FOR RAIN WILL BE OVER THE NORTHERN PORTION OF SOUTHEAST TEXAS. SHOWERS AND THUNDERSTORMS WILL PERSIST IN THE WARM HUMID AIR BEHIND THE WARM FRONT. RAINFALL AMOUNTS WILL AVERAGE 1 TO 2 INCHES OVER THE NORTH WITH ISOLATED 2 TO 4 INCH TOTALS IF TRAINING DEVELOPS ALONG THE FRONTAL BOUNDARY. RAINFALL AMOUNTS WILL AVERAGE BETWEEN A HALF AND ONE INCH NEAR THE COAST. .DAYS THREE THROUGH SEVEN...MONDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD PREPARE FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Oct 3, 2:25 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
225 PM CDT SAT OCT 3 2009
TXZ226-235-032015-
JACKSON-WHARTON-
225 PM CDT SAT OCT 3 2009
...SPECIAL WEATHER STATEMENT...
AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTHWESTERN JACKSON COUNTY...MOVING
EAST SOUTHEAST AT 15 MPH.
HAIL UP TO ONE HALF INCH IN DIAMETER...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...MORALES...CORDELE AND
GANADO.
SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTABLE AUTOMOBILE
UNTIL THIS STORM HAS PASSED.
LAT...LON 2925 9667 2924 9665 2925 9662 2923 9636
2895 9651 2912 9685
TIME...MOT...LOC 1925Z 292DEG 11KT 2917 9671The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 2:25 PM CDT | Special Weather Statement | HGX | Jackson | 50 min |
Nearby
Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.